Alert archive / Michigan / River Flood Warnings in 2015

River Flood Warning 4, NWS Grand Rapids, MI

May 12, 2015Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at May 12, 2015, 9:55 PM EDT for Kent County, Michigan. It took effect at May 13, 2015, 4:15 AM EDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2015, 9:55 PM EDT (01:55 UTC)
In effect from
May 13, 2015, 4:15 AM EDT
Expired
May 14, 2015, 2:00 PM EDT
In force
34 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 22 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rogue River at Rockford (ROCM4).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WGUS43 KGRR 130155
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT TUE MAY 12 2015

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.The current weather is dry and will continue to be dry over the next
48 hours. Unsettled weather will approach the area late Thursday with
additional rainfall expected. Wet conditions may very well extend
into the upcoming weekend. The following forecast is based on
observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio for further information.


Additional weather and river information can be found on our homepage
at www.weather.gov/grr.  

&&

MIC081-140355-
/O.NEW.KGRR.FL.W.0004.150513T0815Z-150514T1800Z/
/ROCM4.1.ER.150513T0815Z.150513T1800Z.150514T0600Z.NO/
955 PM EDT TUE MAY 12 2015

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Rogue River Below Rockford.
* from late tonight to Thursday afternoon.
* At  9:00 PM Tuesday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by early tomorrow and continue to 
  rise to near 8.2 feet by tomorrow early afternoon. The river will 
  fall below flood stage by early Thursday morning.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford
* Flood history, this crest compares to a previous crest of 8.2 feet 
  on Mar 6 2004.  

&&

LAT...LON 4306 8555 4309 8555 4313 8551 4313 8559
      4310 8562 4306 8562             

$$
1 follow-up statement
589 
WGUS83 KGRR 131433
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 AM EDT WED MAY 13 2015

 ...The Flood Warning has been cancelled and downgraded to a Flood 
Advisory for the following river in Southwest Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.River levels are stabilizing and beginning to fall. Dry weather is 
expected through Thursday. A flood advisory for the Rogue River 
below Rockford replaces the flood warning. The river is expected to 
remain above bankfull until Thursday morning, but below minor flood 
stage. The following forecast is based on observed and forecast 24 
hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio for further information.


Additional weather and river information can be found on our homepage
at www.weather.gov/grr.  

&&

MIC081-131503-
/O.CAN.KGRR.FL.W.0004.000000T0000Z-150514T1800Z/
/ROCM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1033 AM EDT WED MAY 13 2015

The Flood Warning is cancelled for
  the Rogue River Below Rockford.
  and has been downgraded to a Flood Advisory.
* at 10:00 AM Wednesday the stage was 7.6 feet.
* Flood stage is 8.0 feet.
* Forecast, the river crested below flood stage at 7.8 feet.  The 
  river will fall to 6.4 feet by tomorrow morning.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford.
* Flood history, this crest compares to a previous crest of 7.8 feet 
  on Apr 29 2011.  

&&

LAT...LON 4306 8555 4309 8555 4313 8551 4313 8559
      4310 8562 4306 8562             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 12, 7:30 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 12, 7:30 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT TUE MAY 12 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 328 PM EDT TUE MAY 12 2015

A LARGE HIGH PRESSURE SYSTEM WILL MOVE INTO SOUTHWEST MICHIGAN BY
WEDNESDAY MORNING CLEARING THE SKY BUT NOT BRINGING MUCH IN THE
WAY OF WARMER TEMPERATURES. ANOTHER STORM SYSTEM FROM THE WESTERN
UNITED STATES WILL MOVE INTO THE CENTRAL PLAINS FRIDAY BRINING
SHOWERS AND THUNDERSTORMS ONCE AGAIN TO SOUTHWEST MICHIGAN. THE
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK. THIS
SYSTEM WILL ALSO BRING BACK THE WARM AIR.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 328 PM EDT TUE MAY 12 2015

THE MAIN ISSUES ARE THE CHANCES FOR FROST TONIGHT (LOW) THEN THE
RISK FOR SHOWERS AND THUNDERSTORMS RETURNING THURSDAY NIGHT
(HIGH).

TONIGHT WE SEE THE UPPER LEVEL JET DEPART THE AREA...WHICH PUTS
SOUTHWEST MICHIGAN ON THE ANTICYCLONIC SIDE OF THE POLAR JET. THAT
MEANS SKIES WILL CLEAR AND WINDS WILL DIMINISH. EVEN SO... IT WILL
TAKE AWHILE FOR THE SKY TO REALLY CLEAR AND SURFACE WINDS WILL
REMAIN TO STRONG MOST OF THE NIGHT FOR ANY SIGNIFCANT FROST SO I
TOOK THE FROST OUT OF THE GRIDS. EVEN SO AREA NEAR ROUTE 10 JUST
MAY SEE SOME PATCH FROST TOWARD MORNING IN THE NORMALY COOLER
LOCATIONS.

SHORTWAVE RIDGING MOVES INTO THE AREA WEDNESDAY AND THAT WILL
RESULT IN MOSTLY SUNNY SKIES BY LATE MORNING. WINDS WILL BE LIGHT
BUT WE WILL STILL BE IN THE COOLER AIR. HIGHS WILL STRUGGLE TO
REACH 60 DEGREES.

MEANWHILE ANOTHER PACIFIC SYSTEM...CURRENTLY IN THE GULF OF
ALASKA...BOOTS THE CURRENT CLOSED UPPER LOW OUT OF THE WESTERN
UNITED STATES INTO THE CENTRAL PLAINS BY THURSDAY. IT THEN HAS TO
CLIMB OVER THE EASTERN UNITED STATES UPPER LEVEL RIDGE. THIS OF
COURSE WILL WEAKEN THE SYSTEM HOWEVER BEFORE THAT HAPPENS JET
COUPLING FROM THE NORTHERN AND SOUTHWERN STREAM WILL AID STRONG
MOISTURE RETURN AT ALL LEVELS RESLUTING IN ANOTHER WARM FRONT
OVERRUNNING RAIN EVENT. THE AIR THURSDAY NIGHT INTO EARLY FRIDAY
MORNING IS NOT ALL THAT UNSTABLE YET SO I DID NOT PUT
THUNDERSTORMS...BUT TRUST ME ON THIS... THERE WILL STILL BE RAIN
BY SUNRISE FRIDAY MORNING OVER MOST OF SOUTHWEST LOWER MICHIGAN.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 328 PM EDT TUE MAY 12 2015

THE WET PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. EVERY DAY
BUT TUESDAY HAS A CHANCE OF SHOWERS AND/OR THUNDERSTORMS.

LOW PRESSURE OVER THE PLAINS WILL MOVE EAST TOWARD THE GREAT LAKES
FRIDAY. ALOFT...AN INVERTED TROUGH WILL ACCOMPANY THE LOW AND THEY
TEND TO BE WET. A STRONG FEED FROM THE GULF WILL SURGE NORTHWARD
WITH THE WARM FRONT AHEAD OF THE LOW AND SHOWERS/STORMS LOOK LIKELY
FRIDAY. THE ECMWF AND GFS BOTH SHOW THE FRONTAL BOUNDARY HANGING
AROUND THE CWA THROUGH SATURDAY. I THINK THE GFS MAY BE OVERDONE
THOUGH ON SATURDAY AS THE AFFECTS OF THE FIRST LOW DIMINISH AS
ANOTHER PLAINS LOW BECOMES THE FOCUS.

SHOWERS AND STORMS WILL REDEVELOP SUNDAY INTO MONDAY. INSTABILITY IS
HIGHEST SUNDAY NIGHT AND THAT/S WHEN WE/LL HAVE OUR GREATEST CHANCE
AS SEEING THUNDERSTORMS...SOMETHING THAT HAS BEEN LACKING THIS
SPRING. THE LOW THAT DEVELOPS IN THE UPPER MISSISSIPPI VALLEY IS
FAIRLY STRONG AND PACKS A DECENT PUNCH OF COLD AIR BEHIND IT. H85
TEMPS FALL TO AROUND 0C TUESDAY.

HIGHS WILL BE IN THE 70S THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 730 PM EDT TUE MAY 12 2015

NORTHWEST WINDS WILL DECREASE THIS EVENING WITH GUSTS TO NEAR 20
KNOTS EARLY...THEN WINDS AOB 10 KNOTS OVERNIGHT. VFR CONDITIONS
WILL PREVAIL EXCEPT FOR SOME CEILINGS NEAR 2500 FEET EARLY THIS
EVENING IN AN AREA OF LIGHT SHOWERS NEAR LANSING.

&&

.MARINE...
ISSUED AT 328 PM EDT TUE MAY 12 2015

LITTLE QUESTION THE WINDS WILL DECREASE THIS EVENING AND WAVE
HEIGHTS WILL SUBSIDE. HOWEVER TILL THEN WINDS AND WAVES REMAIN
STRONG ENOUGH TO KEEP OUR SCA GOING TILL IT EXPIRES AT 800 PM.

&&

.HYDROLOGY...
ISSUED AT 242 PM EDT TUE MAY 12 2015

WAS ABLE TO CANCEL THE ADVISORY FOR THE SYCAMORE CREEK AT HOLT...
WHICH NEVER QUITE MADE IT TO BANKFULL. HAVE ISSUED A NEW ADVISORY
FOR THE CHIPEWA RIVER BELOW MOUNT PLEASANT AS IT HAS ALREADY
EXCEEDED BANKFULL AND IS EXPECTED TO CREST WELL UNDER FLOOD STAGE
WEDNESDAY MORNING.

DRY CONDITIONS SHOULD PREVAIL UNTIL THURSDAY EVENING WHEN RAIN
SHOWERS SHOULD BRING APPROXIMATELY HALF AN INCH OF RAIN THROUGH
SATURDAY. ADDITIONAL RAIN IS EXPECTED SUNDAY INTO MONDAY.

THE RIVERS WILL HAVE SOME TIME TO SUBSIDE INTO FRIDAY. HOWEVER...
OVERALL LEVELS SHOULD REMAIN HIGHER WELL INTO NEXT WEEK COMPARED TO
WHAT WE HAVE BEEN USED TO THE LAST COUPLE MONTHS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.

&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...93
AVIATION...OSTUNO
HYDROLOGY...TJT
MARINE...WDM
Hazardous weather outlook, May 12, 6:28 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 AM EDT TUE MAY 12 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
628 AM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINDY DAY IS EXPECTED WITH WEST WINDS OF 15 TO 25 MPH. GUSTS AT
TIMES WILL REACH THE 30 TO 35 MPH RANGE.

PATCHY FROST IS POSSIBLE TONIGHT...ESPECIALLY ACROSS CENTRAL LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS RETURN TO THE FORECAST THIS WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-131030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
628 AM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALLER CRAFT ON LAKE
MICHIGAN INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS RETURN TO THE FORECAST THIS WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:29 AM EDTRiver Flood AdvisoryGRRKent25 hr
May 13, 3:21 PM EDTFrost AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more17 hr

Nearby

River Flood Warnings in Michigan, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.